Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 107, NWS Grand Forks, ND

July 13, 2006Becker County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2006, 5:03 PM CDT for Becker County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2006, 5:03 PM CDT (22:03 UTC)
Expired
Jul 13, 2006, 6:00 PM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Becker County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 141 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 819 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
819 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:24 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 13, 2:24 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
224 PM CDT THU JUL 13 2006

.SHORT TERM...
MAIN CHALLENGE INITIALLY WILL BE SEVERE POTENTIAL FOR THE REST OF
THIS AFTERNOON/EVENING...THEN HOW WARM WE WILL GET THROUGH THE
FORECAST. NAM ONCE AGAIN DID A GOOD JOB WITH LOW LEVEL MOISTURE
FIELDS AND INITIALIZING SHORTWAVE TROUGHS...SO WILL FOLLOW.

FOR TONIGHT...SHORTWAVE TROUGH ALONG WITH MODERATE TO STRONG
INSTABILITY (ML CAPES 2000-2500J/KG) AND DECENT SHEAR (0-6KM BULK 30-35KT)
SHOULD YIELD SOME SEVERE STORMS. THERE ARE ALSO OUTFLOW BOUNDARIES
AROUND FROM THIS MORNINGS ELEVATED CONVECTION WHICH SHOULD ALSO
FOCUS SOME MESOSCALE LIFT. AREAS THAT CAN HEAT OUT INTO THE LOW
90S...MAINLY IN THE SOUTH AND EAST SHOULD HAVE BETTER POTENTIAL
FOR SFC BASED/SEVERE CONVECTION. SHEAR PARAMETERS ACTUALLY WEAKEN AS WE
HEAD TOWARDS THE EVENING...SO SOME SUPERCELLS POSSIBLE INITIALLY
WITH TRANSITION TOWARDS MORE MULTICELL STORMS AND POSSIBLE MCS
MOVING INTO MN THIS EVENING WITH MAIN SHORTWAVE.

FOR FRIDAY THROUGH SUNDAY...A WARMING TREND WILL DEVELOP WITH
HIGHS BY SATURDAY TOPPING 100 DEGREES IN ALL BUT FAR
NORTHERN/EASTERN AREAS. SATURDAY SYNOPTIC SETUP IS SIMILAR TO
AUGUST 7 1983...WHEN GFK HIT 104 AND FARGO HIT 100. 700MB TEMPS
RISE ABOVE +15C ON SAT/SUNDAY...AND 850MB TEMPS APPROACH 30C...SO ANY
THUNDER POTENTIAL SHOULD BE WELL CAPPED EVEN WITH A SFC TROUGH
MOVING THROUGH SAT INTO SUNDAY. TEMPS ON SUNDAY COULD ALSO BE VERY
WARM...AND HAVE TRENDED THEM UP INTO THE LOW 90S NORTH TO UPPER
90S SOUTH.

.FIRE WEATHER...
IF WINDS BECOME STRONG ENOUGH ON SATURDAY...AND DEWPOINTS DROP IN
TO THE 50S...EXTREME FIRE WEATHER CONDITIONS ARE POSSIBLE. WE WILL
NEED TO MONITOR THIS POTENTIAL THROUGH THE WEEKEND WITH VERY WARM
TEMPS AND LOW HUMIDITY VALUES.

.LONG TERM...(MON THROUGH THU)...LONG RANGE MODELS REMAIN
SIMILAR...BUT STILL HAVE SOME TIMING DIFFERENCES. THE 500MB TROF
MOVES THROUGH THE RIDGE SUN NIGHT AND MON...BUT WITH 700MB TEMPS
QUITE WARM...WILL KEEP THE FORECAST DRY AT THIS TIME. THEN...500MB
RIDGE REBUILDS OVER AREA...WITH CONTINUED HOT AND DRY CONDITIONS
PREVAILING FOR THE EXTENDED. ALL IN ALL...EXPECT ABOVE NORMAL
TEMPERATURES TO CONTINUE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/NG
Hazardous weather outlook, Jul 13, 5:21 AM CDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
521 AM CDT THU JUL 13 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
521 AM CDT THU JUL 13 2006

...SCATTERED SEVERE THUNDERSTORMS TODAY AND EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL OCCUR THIS MORNING OVER PARTS
OF EASTERN NORTH DAKOTA....WEST OF A VALLEY CITY TO GRAND FORKS TO
HALLOCK LINE. FOR THIS AFTERNOON AND EARLY EVENING...THE THREAT
FOR SEVERE THUNDERSTORMS WILL INCREASE WITH THE BEST CHANCE OVER
THE RED RIVER VALLEY EAST THROUGH NORTHWEST AND WEST CENTRAL
MINNESOTA. THE THREAT FOR SEVERE WEATHER SHOULD END AFTER 9 PM
TONIGHT.

A SURFACE TROUGH OF LOW PRESSURE OVER CENTRAL NORTH DAKOTA WILL
MOVE EAST INTO THE RED RIVER VALLEY BY MID AFTERNOON AND INTO
MINNESOTA BY EARLY EVENING. MOISTURE AND WARM SURFACE
TEMPERATURES ALONG WITH COOLER AIR INVADING AT THE MID LEVELS OF
THE ATMOSPHERE WILL RESULT IN UNSTABLE CONDITIONS. HAIL TO GOLF
BALL SIZE AND WIND GUSTS TO 80 MPH WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:40 PM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard52 min
Jul 13, 6:02 PM CDTSevere Thunderstorm WarningFGFBecker, Mahnomen33 min
Jul 13, 5:08 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey67 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.